Heart Risks Prompt Low T Product Label Changes

March 4, 2015
Ryan Marotta, Assistant Editor

Labels of prescription testosterone products must now include information about possible cardiovascular and stroke risks associated with their use.

The FDA has mandated that drug manufacturers amend the labeling of all approved prescription testosterone products in light of growing evidence that these products may cause an increased risk for heart attack and stroke.

Under the new requirements, labels of prescription testosterone products must include information about possible cardiovascular and stroke risks associated with their use.

In its announcement, the FDA emphasized that testosterone replacement products are approved exclusively for men who have developed hypogonadism as a result of testicular, pituitary gland, or brain disorders. While these products have been increasingly prescribed for men whose low testosterone is solely attributable to their age, the therapies' benefits and safety have not been established for this use, the agency noted.

The FDA has been considering these label changes since last year, ultimately basing its decision on data from 5 observational studies and 2 meta-analyses of placebo-controlled trials, as well as on the recommendation of an FDA Advisory Committee. The study that sparked the FDA’s investigation determined that men aged 65 years and older experienced a 100% increase in myocardial infarction risk in the 90 days following the fulfillment of a testosterone prescription, regardless of the patients’ history of cardiovascular disease.

The agency acknowledged that there were some conflicting reports concerning this potential link. One study indicated that testosterone use has no bearing on cardiovascular risk, while another suggested that testosterone therapy decreased the risk of heart attack and stroke rather than increase it. In a review of the issue published in September 2014, FDA scientists even concluded that there was no “convincing evidence” of an association between testosterone use and adverse cardiovascular events.

Nevertheless, the FDA cautioned health care professionals to warn patients of the potential risks of testosterone therapy and to only prescribe it for its approved uses. The agency also advised consumers using testosterone to seek immediate medical attention if they experience symptoms of a heart attack or stroke.

In addition to seeking care, patients who have experienced adverse reactions after using testosterone should report them to the FDA’s MedWatch Adverse Event Reporting program. Patients can submit the form online at www.fda.gov/medwatch/report.htm, download it at www.fda.gov/MedWatch/getforms.htm, or call 1-800-332-1088 to request it. Completed paper forms can be returned to the address on the pre-addressed form or faxed to 1-800-FDA-0178.